Colorado, 2015

High Wind in Colorado, December 19 to 20, 2015

December 19 to 20, 2015 · NWS PUB · 4 events in 4 counties and zones

Strong to high winds occurred across the eastern mountains and adjacent terrain. Wind gusts in excess of 75 mph occurred across the higher elevations of the Sangre De Cristo and Wet Mountains, as well as Pikes Peak.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong to high winds occurred across the eastern mountains and adjacent terrain. Wind gusts in excess of 75 mph occurred across the higher elevations of the Sangre De Cristo and Wet Mountains, as well as Pikes Peak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 19, 8:25 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Dec 19, 8:25 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
825 PM MST SAT DEC 19 2015

.UPDATE...
ISSUED AT 824 PM MST SAT DEC 19 2015

BASED ON RECENT INCOMING DATA...00Z/20TH COMPUTER
SIMULATIONS/FORECAST SOUNDINGS...ETC. AND RECENT 74 MPH WIND GUST
AT THE PIKES PEAK SENSOR...HAVE CONVERTED EXISTING HIGH WIND
WATCH TO A HIGH WIND WARNING FROM 03Z-22Z SUNDAY FOR PUBLIC ZONES
72<75...78<82 AND 87-88. IN ADDITION...WILL DEPICT A HIGH WIND
WATCH FOR PUBLIC ZONES 84/85 FROM 10Z-22Z SUNDAY. ALSO HAVE
ADJUSTED FRONT-END OF THE GRIDS/ZONES TO REFLECT RECENT OBS/ETC.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 240 PM MST SAT DEC 19 2015

...STRONG WINDS POSSIBLE ACROSS THE EASTERN SLOPES LATE TONIGHT...

HIGH CLOUDS ASSOCIATED WITH THE SUBTROPICAL JET OVER THE BAJA REGION
WILL CONTINUE TO STREAM OVER CO THROUGH EARLY SUN MORNING. CLOUDS
INITIALLY SLOWED TEMPS FROM CLIMBING TODAY...BUT OBS AS OF 2 PM NOW
SHOW MID 50S OVER THE I-25 CORRIDOR. MAIN FOCUS IN THE FORECAST OVER
THE NEXT 24 HOURS WILL BE A SHORTWAVE TROUGH CURRENTLY OVER
CA...WHICH WILL MOVE INTO THE FOUR CORNERS REGION SUN MORNING AND
THEN THROUGH CO DURING THE DAY TOMORROW.

THE TROUGH WILL BRING SOME LIGHT SNOW TO THE CONTDVD THROUGH SUNDAY.
SNOW WILL BEGIN OVER THE SW MTNS LATE TONIGHT...THEN SHIFT TO THE
CENTRAL MTNS SUN MORNING AND AFTERNOON. COULD SEE SOME LIGHT SPOTTY
ACCUMS IN THE 1-3 INCH RANGE BY TOMORROW EVENING. SNOW RATES SHOULD
BE LOW ENOUGH THAT IMPACT WILL BE LIMITED.

MAIN CONCERN WITH THIS SYSTEM IS THE POTENTIAL FOR STRONG WINDS
ALONG AND E OF THE ERN MTN RANGES LATE TONIGHT THROUGH SUN MORNING.
THERE ARE SOME SIGNIFICANT MODEL DIFFERENCES THAT ARE MAKING THE
POTENTIAL FOR HIGH WINDS A BIT HARD TO PIN DOWN. THE HIGHER RES NAM
RUNS CONTINUE TO SHOW THE BEST POTENTIAL FOR HIGH WINDS OVER THE SRN
SANGRES AND SPANISH PEAKS REGION...WHILE THE HIGH RES WRF SHOWS
BETTER POTENTIAL FARTHER TO THE NORTH...ALONG THE ERN SLOPES OF THE
RAMPARTS. BELIEVE THE WRF MAY BE OVERDOING SURFACE WIND
POTENTIAL...BUT GIVEN THE FAIRLY STRONG CROSS-BARRIER FLOW THERE
DOES APPEAR TO BE SOME POTENTIAL FOR MOUNTAIN WINDS LATE TONIGHT
INTO SUN MORNING. HAVE ADDED THE PIKES PEAK REGION TO THE HIGH WIND
WATCH FOR TONIGHT. MAIN AREA OF CONCERN IS ALONG THE ERN SLOPES OF
THE RAMPARTS...FROM I-25 WESTWARD INTO EXTREME ERN TELLER COUNTY.
BEST WINDOW FOR STRONG WINDS WOULD BE IN THE 09-15Z TIME FRAME.
WILL HAVE TO WAIT TO SEE IF WINDS START TO PICK UP THIS EVENING IN
THE FAVORED AREAS FROM KAFF TO THE RAMPARTS. FARTHER TO THE
SOUTH...A SIGNIFICANT MOUNTAIN WAVE AND/OR GAP FLOW EVENT IS
POSSIBLE FROM ROUGHLY SPANISH PEAKS NWD TO THE SRN WET MOUNTAIN
VALLEY. WIND GUSTS IN THE 75 MPH RANGE WILL BE POSSIBLE
THERE...PARTICULARLY FROM 09-15Z. AS THE WAVES BREAK DOWN WITH
INCREASING FORWARD SHEAR SUN MORNING...BREEZY TO WINDY CONDITIONS
WILL SPREAD TO THE I-25 CORRIDOR SUN AFTERNOON.

EXPECT HIGHS TOMORROW IN THE 50S OVER THE PLAINS...AS WINDS AND
MIXING COMPENSATE SOMEWHAT FOR FALLING TEMPS ALOFT. TEMPS IN THE
MTNS WILL BE MAINLY IN THE 20S...WITH ONGOING SHSN OVER THE CONTDVD.
ROSE

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 240 PM MST SAT DEC 19 2015

SUN NIGHT THROUGH MON NIGHT...WESTERLY FLOW ALOFT WL BRING SOME MSTR
AND SNOW SHOWERS TO PORTIONS OF THE CONTDVD...ESPECIALLY THE CENTRAL
MTNS.  DURING THIS TIME-FRAME ACCUMULATIONS DO NOT LOOK SIGNIFICANT
AND WL NOT ISSUE ANY HIGHLIGHTS.  THE REST OF THE FORECAST AREA
SHOULD BE DRY DURING THIS TIME.  ALSO...THERE WL BE PERIODS OF SOME
BREEZY TO WINDY CONDITIONS OVER AND TO THE LEE OF THE MTNS. HIGH
TEMPS ON MON SHOULD BE AROUND TO A LITTLE ABOVE AVERAGE.

ON TUE AN UPR TROF WL MOVE INTO THE AREA AND BRING ADDITIONAL MSTR
TO THE CONTDVD.  CHANCES FOR ACCUMULATING SNOW WL INCREASE ALONG THE
CONTDVD WITH THE POTENTIAL FOR SEVERAL INCHES OF ACCUMULATION. AT
THIS TIME IT LOOKS LIKE THE ERN MTNS WL MOSTLY REMAIN DRY ON TUE AS
WILL THE SERN PLAINS. THE WESTERLY FLOW WL KEEP TEMPS WARM ACRS MOST
OF THE FORECAST AREA...WITH HIGHS ON TUE BEING ABOVE AVERAGE ACRS
THE PLAINS AND IN THE SAN LUIS VALLEY.  THE TROF WL EAST OF THE
STATE BY WED MORNING.  IT WL LIKELY SPREAD SOME SNOW INTO THE ERN
MTNS AND COULD BRING SOME ISOLD PCPN TO PORTIONS OF THE SERN PLAINS.
IT SHOULD STILL BE BREEZY TO WINDY OVR AND NR THE MTNS.

UNSETTLED WX IS EXPECTED FOR WED...WITH THE MTNS AND HIGH VALLEYS
LIKELY SEE SOME PCPN AS MOIST WESTERLY FLOW CONTINUES OVR THE AREA.
THE MODELS ALSO HINT AT SOME ISOLD SHOWERS OVR THE SERN PLAINS...BUT
WL LEAVE THAT AREA DRY FOR NOW.  IT STILL LOOKS LIKE TEMPS WL BE
ABOVE AVERAGE ACRS THE PLAINS ON WED...AND AROUND TO SLIGHTLY ABOVE
AVERAGE IN THE SAN LUIS VALLEY.

WED NIGHT...AS A SHORTWAVE TROF MOVES BY TO THE NORTH...A FRONT IS
EXPECTED TO DROP SOUTH THRU SERN CO BRINGING COOLER TEMPS TO THE
AREA FOR THU.  SNOW IS STILL EXPECTED ALONG THE CONTDVD WED EVENING
WITH THE POTENTIAL FOR SOME ISOLD SHOWERS OVR ERN AREAS...BUT BY THU
MORNING MUCH OF THE AREA IS FORECAST BY THE MODELS TO BE DRY.  THE
DRY CONDITIONS ARE EXPECTED TO BE SHORT LIVED...AS MOISTURE IS
EXPECTED TO INCREASE AGAIN OVR THE WESTERN HALF OF THE STATE
AHEAD OF AN INCOMING UPR TROF. THIS WL LEAD TO MORE SNOW ALONG THE
CONTDVD...AND THEN SPREADING TO THE ERN MTNS IN THE AFTERNOON.

THE UPR TROF THEN BEGINS TO TAKE SHAPE OVR THE GREAT BASIN THU NIGHT
BUT THEN SIGNIFICANT DIFFERENCES APPEAR BETWEEN THE GFS AND ECMWF.
BY 00Z SAT THE GFS HAS A CLOSED LOW SITTING OVR NWRN AZ...WHILE THE
ECMWF HAS A PROGRESSIVE TROF MOVING WY AND CO.    THE ECMWF THEN
TAKES THE UPR LOW INTO MN ON SAT WITH A TRAILING TROF AND FRONT OVR
CO. AT THE SAME TIME...THE GFS MOVES THE CLOSED LOW SOUTH INTO
NORTHERN MEXICO. SOME OF THE GFS ENSEMBLE MEMBERS ALSO SHOW A
MORE PROGRESSIVE SYSTEM. TIME WILL TELL...BUT FOR NOW THERE IS
HIGH UNCERTAINTY WITH THE FORECAST FOR FRI THRU SAT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 240 PM MST SAT DEC 19 2015

MAIN CONCERN CONTINUES TO BE THE POTENTIAL FOR MOUNTAIN WAVES AND
STRONG WINDS LATER TONIGHT THROUGH SUN MORNING. EXPECT MODERATE TO
SVR TB OVER THE PEAKS AND EAST OF THE SANGRES...WETS...AND RAMPARTS
TONIGHT AND SUN MORNING. ALSO COULD SEE A BRIEF PERIOD OF LLWS SUN
MORNING AT KCOS. THE TAF SITES WILL REMAIN VFR THROUGH SUNDAY. THE
CONTDVD WILL CONTINUE TO SEE OBSCD RIDGES WITH PERSISTENT SHSN FROM
LATER TONIGHT ONWARD. IN FACT...THE CENTRAL CO MOUNTAINS COULD SEE
NEARLY CONSTANT LIGHT SHSN FOR MOST OF THE COMING WEEK. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WATCH FROM 3 AM MST SUNDAY THROUGH SUNDAY AFTERNOON
FOR COZ084-085.

HIGH WIND WARNING UNTIL 3 PM MST SUNDAY FOR COZ072>075-078>082-
087-088.

&&
Hazardous weather outlook, Dec 19, 8:39 PM MST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
839 PM MST SAT DEC 19 2015

COZ058>089-093>099-210345-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
839 PM MST SAT DEC 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

AN APPROACHING QUICK MOVING STORM SYSTEM WILL SPREAD STRONG WINDS
INTO THE REGION FROM TONIGHT INTO SUNDAY. LOCATIONS...INCLUDING TELLER
COUNTY AND PIKES PEAK AS WELL AS PORTIONS OF EXTREME WESTERN EL
PASO COUNTY TO THE WEST OF INTERSTATE 25...THE SANGRE DE CRISTO
MOUNTAINS...WET MOUNTAINS...WET MOUNTAIN VALLEY...SOUTHERN
INTERSTATE 25 CORRIDOR AND SPANISH PEAKS REGION HAVE THE HIGHEST
POTENTIAL OF EXPERIENCING THE STRONGEST WINDS...WITH MOUNTAIN
LOCATIONS PREVIOUSLY MENTIONED CAPABLE ON NOTING WIND GUSTS IN
EXCESS OF 75 MPH AT TIMES...WHILE NEARBY LOWER ELEVATIONS HAVE
THE POTENTIAL OF EXPERIENCING WIND GUSTS IN EXCESS OF 60 MPH AT
TIMES.

IN ADDITION...LIGHT SNOW IS ANTICIPATED OVER THE SECTIONS OF
CONTINENTAL DIVIDE TONIGHT. NEW SNOW ACCUMULATIONS ARE PROJECTED
TO GENERALLY REMAIN UNDER AN INCH THROUGH SUNRISE SUNDAY OVER THE
CONTINENTAL DIVIDE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY WILL BE WINDY OVER THE SOUTHERN MOUNTAINS AND PLAINS
ADJACENT TO THE SOUTHERN I-25 CORRIDOR. GUSTS TO 75 MPH WILL BE
POSSIBLE OVER THE HIGHER TERRAIN WITH GUSTS TO 60 MPH POSSIBLE
ACROSS THE LOWER ELEVATIONS THROUGH MIDDAY BEFORE GRADUALLY
DECREASING. ELSEWHERE...GUSTS TO 50 MPH WILL BE POSSIBLE OVER THE
HIGHER TERRAIN WITH GUSTS TO 40 MPH LOWER DOWN. SNOW WILL FALL
ALONG THE CONTINENTAL DIVIDE SUNDAY WITH 2 TO 4 INCHES POSSIBLE.

SNOWFALL WILL BECOME ISOLATED ALONG THE DIVIDE SUNDAY NIGHT AND
MONDAY BEFORE INCREASING AGAIN MONDAY NIGHT AND TUESDAY. SNOW
WILL CONTINUE ALONG THE DIVIDE THROUGH WEDNESDAY WITH SOME
ACTIVITY SPREADING TO THE EASTERN MOUNTAINS AT TIMES. STRONG WINDS
WILL COMBINE WITH THE SNOW TO PRODUCE AREAS OF BLOWING...DRIFTING
AND REDUCED VISIBILITIES. SEVERAL INCHES OF SNOW WILL BE POSSIBLE
ALONG THE DIVIDE DURING THIS PERIOD WITH ONLY SPOTTY LIGHT
ACCUMULATIONS POSSIBLE ELSEWHERE.

SNOWFALL WILL DECREASE ALONG THE DIVIDE WEDNESDAY NIGHT BEFORE
INCREASING AGAIN THURSDAY AFTERNOON WITH THE APPROACH OF A NEW
WEATHER SYSTEM. THIS NEXT SYSTEM HAS THE POTENTIAL TO SPREAD
SIGNIFICANT SNOWFALL TO THE EASTERN MOUNTAINS AND PLAINS THURSDAY
NIGHT INTO FRIDAY. HOWEVER...THIS IS STILL NEARLY A WEEK A WAY AND
VERY UNCERTAIN. STAY TUNED TO YOUR NATIONAL WEATHER SERVICE IN
PUEBLO AND WE'LL KEEP YOU POSTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TONIGHT OVER TELLER COUNTY AND PIKES PEAK AS WELL AS
PORTIONS OF EXTREME WESTERN EL PASO COUNTY TO THE WEST OF
INTERSTATE 25...THE SANGRE DE CRISTO MOUNTAINS...WET
MOUNTAINS...WET MOUNTAIN VALLEY...SOUTHERN INTERSTATE 25 CORRIDOR
AND SPANISH PEAKS REGION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft

When
December 19, 10:00 PM MST to December 20, 4:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Unknown
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft

When
December 19, 10:00 PM MST to December 20, 4:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Unknown
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Above 10000 Ft

When
December 19, 10:00 PM MST to December 20, 4:00 AM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Unknown
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

High Wind, Pikes Peak Above 11000 Ft

When
December 19, 10:00 PM MST to December 20, 4:00 AM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Unknown
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611553, 611554, 611555, 611556.